Oregon, 2007

Heavy Snow and Astronomical Low Tide in Oregon, February 24 to 26, 2007

February 24 to 26, 2007 · NWS PQR · 3 events in 3 counties and zones

A very strong and wet Pacific storm dumped heavy snow on the Oregon Coast Range and Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A very strong and wet Pacific storm dumped heavy snow on the Oregon Coast Range and Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 24, 2:43 AM PST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 2:43 AM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
243 AM PST SAT FEB 24 2007

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE NORTHEAST
PACIFIC WILL REMAIN OFF THE COAST THIS WEEKEND AND EARLY NEXT WEEK.
THIS WILL KEEP AN ACTIVE WEATHER PATTERN OVER THE AREA...AS A SERIES
OF FRONTS PUSH INLAND...BEGINNING WITH A COLD FRONT THIS MORNING.
&&

.SHORT TERM...NAM HAS BEEN INDICATING STRONGER WIND POTENTIAL LAST
COUPLE OF RUNS ALONG THE COAST WITH COLD FRONT SET TO MOVE IN THIS
MORNING COMPARED TO GFS...BEST INDICATED SEEN IN 925 MB WIND FIELD.
BEST SURFACE PRESSURE GRADIENTS STILL SUGGEST BEST WIND POTENTIAL
JUST TO THE S ALONG THE S OR COAST...BUT WITH A FAIRLY VIGOROUS VORT
MAX SEEN DEVELOPING EARLY THIS MORNING NEAR 46N 129W...WILL GO AHEAD
AND ISSUE A HIGH WIND WARNING FOR THIS MORNING ALONG THE CENTRAL AND
N OR COAST.

OTHER PRIMARY ISSUE TO CONTEND WITH THIS FORECAST IS SNOWFALL
POTENTIAL FOR THE NEXT FEW DAYS. MODELS INDICATE VIGOROUS WARM AND
THEN COLD FRONTS MOVING THROUGH TODAY TO PRODUCE HEALTHY QPF
AMOUNTS...BUT WITH 850 MB FLOW SHOWING A STRONG SOUTHERLY COMPONENT
THERE IS NOT LIKELY TO BE MUCH OROGRAPHIC ASSISTANCE...SO CONTINUING
WITH A SNOW ADVISORY TODAY LOOKS OK FOR THE CASCADES. FORECAST
SOUNDINGS INDICATE POTENTIAL FOR LOW ELEVATION SNOW IN E END OF
GORGE...BUT WITH TEMPERATURES AND DEW POINTS HOVERING ABOVE
FREEZING...THERE APPEARS TO BE LITTLE POTENTIAL FOR ANY SIGNIFICANT
ACCUMULATION. MODELS CONTINUE TO INDICATE ANOTHER SIGNIFICANT
SHORTWAVE DIRECTED TOWARDS SOUTHERN OR EARLY SUN. THIS TO USHER IN
SOME COLDER AIR WHICH SHOULD DROP SNOW LEVELS DOWN INTO FOOTHILLS AND
COAST RANGE WHILE TURNING FLOW TO THE WEST IMPROVING OROGRAPHIC LIFT.
AT THIS TIME PREFER TO MAKE A MENTION OF POTENTIAL FOR MORE SNOW ON
SUN...BUT HOLD OFF ON ANY WATCHES AS GFS HAS TENDED TO INDICATE
STRENGTH OF FLOW MAY BE MARGINAL FOR WINTER STORM TYPE SNOW AMOUNTS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS IN GENERAL AGREEMENT DIGGING AN UPPER LEVEL TROUGH INTO THE
WESTERN US THROUGH EARLY NEXT WEEK. THIS SHOULD BRING COOL SHOWERY
PRECIPITATION WITH LOW FREEZING LEVELS AND ABUNDANT SNOW TO THE
CASCADES. WOLFE
&&

.AVIATION...A COMBINATION OF VFR AND MVFR CONDITIONS ARE OCCURRING
INLAND WITH MVFR CONDITIONS ALONG THE COAST. A WARM FRONT IS MOVING
INTO THE AREA EARLY THIS MORNING AND WILL MOVE TO CANNON BEACH TO
SALEM LINE BY LATE MORNING. A MODERATELY STRONG COLD FRONT WILL PUSH
ASHORE JUST BEFORE NOON THEN MOVE ACROSS THE CASCADES BY 3 PM. MVFR
CONDITIONS WITH SOME IFR CONDITIONS DEVELOPING ON THE COAST UNTIL
THE FRONT MOVES ASHORE. MVFR CONDITIONS INLAND MOSTLY NORTH OF THE
WARM FRONT UNTIL THE COLD FRONT BRINGS MVFR CONDITIONS TO ALL INLAND
AREAS LATE MORNING AND EARLY AFTERNOON.
&&

.MARINE...GALE FORCE WINDS WILL OCCUR IN THE WATERS MAINLY CANNON
BEACH SOUTH THIS MORNING. COLD FRONT WILL MOVE ASHORE AROUND 11 AM
AND MAY PUSH THE GALES NORTH TO THE COLUMBIA RIVER. WINDS WILL
DECREASE TO SMALL CRAFT LEVEL BEHIND THE FRONT. SEAS OF 10 TO 13
FEET WILL BUILD TO 12 TO 14 FEET DURING TODAY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE THIS MORNING.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
         HIGH WIND WARNING THIS MORNING FOR THE CENTRAL AND NORTH
          OREGON COAST.
         SNOW ADVISORY FOR SOUTH WA AND N AND CENTRAL OREGON CASCADES
           THROUGH THIS EVENING.
&&

.PRELIMINARY POINT POPS...
AST +++98 PDX +9888 SLE +9888 EUG ++888

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 24, 5:23 AM PST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
523 AM PST SAT FEB 24 2007

ORZ005>009-PZZ210-WAZ021>023-039-251400-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
523 AM PST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ001-002-251400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
523 AM PST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE EXPECTED EARLY THIS MORNING. REFER TO THE LATEST
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-251400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
523 AM PST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SIGNIFICANT ACCUMULATIONS OF SNOW MAY BE POSSIBLE AT TIMES SUNDAY
THROUGH WEDNESDAY. REFER TO THE LATEST ZONE FORECAST PRODUCT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ011-013-WAZ019-251400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
523 AM PST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED TODAY AND TONIGHT.
REFER TO THE LATEST STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SIGNIFICANT ACCUMULATIONS OF SNOW MAY BE POSSIBLE AT TIMES SUNDAY
THROUGH WEDNESDAY. REFER TO THE LATEST ZONE FORECAST PRODUCT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-251400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
523 AM PST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED THIS MORNING. REFER TO THE LATEST
COASTAL WATERS FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 heavy snow, 1 astronomical low tide. Local standard time, as filed.

Heavy Snow, Central Coast Range of W Oregon

When
February 24, 6:00 AM PST to February 26, 4:00 PM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
Department of Highways

Heavy snow fell on the Central Oregon Coast Range during a prolonged storm. Alsea Summit on Highway 34 reported 8 inches of new snow.

Astronomical Low Tide, Coast Range of Nw Oregon

When
February 24, 6:00 AM PST to February 26, 5:00 PM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
Department of Highways

Heavy snow during a prolonged winter storm resulted in 8 inches of new snow on Highway 26 at Sunset Summit and 10 inches at the high point of Highway 6 along the Wilson River.

Heavy Snow, Northern Oregon Cascades

When
February 24, 7:00 AM PST to February 26, 6:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Mesonet

Heavy snow was reported in the Oregon Cascades during a prolonged storm. Heaviest amounts were in the Santiam Pass area, where 24 to 27 inches were reported. The Mt Hood area had a foot of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18302, 18303, 18301.